Alert archive / Nevada / Fire Weather Watches in 2021

Fire Weather Watch 4, NWS Las Vegas, NV

April 22, 2021Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this fire weather watch at Apr 22, 2021, 2:30 PM PDT for Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Apr 24, 2021, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 22, 2021, 2:30 PM PDT (21:30 UTC)
In effect from
Apr 24, 2021, 11:00 AM PDT
Expired
Apr 23, 2021, 12:38 PM PDT
In force
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 94 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS85 KVEF 222130
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
230 PM PDT Thu Apr 22 2021

AZZ101-102-CAZ229-NVZ461>466-231000-
/O.NEW.KVEF.FW.A.0004.210424T1800Z-210426T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
230 PM PDT Thu Apr 22 2021 /230 PM MST Thu Apr 22 2021/

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR SOUTHERN
NEVADA AND NORTHWEST ARIZONA...

The National Weather Service in Las Vegas has issued a Fire
Weather Watch, which is in effect from Saturday morning through
Sunday evening. Critical conditions expected in the afternoon
through the early evening hours. 

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  California...Fire weather zone 229. In Nevada...Fire weather 
  zones 461, 462, 463, 464, 465, and 466. 

* TIMING...Late Saturday morning through Sunday evening.

* WIND...South-southwest 15-25 mph with gusts to 40 mph Saturday,
  20-30 mph gusts to 50 mph Sunday. Winds will decrease slightly 
  overnight.

* HUMIDITY...Minimum humidity 7-15 percent Saturday and Sunday
  afternoon. Humidity will recovery to greater than 15 percent
  Saturday night.
 
* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$


weather.gov/lasvegas
2 follow-up statements
866 
WWUS85 KVEF 230958
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
258 AM PDT Fri Apr 23 2021

AZZ101-102-CAZ229-NVZ461>466-240000-
/O.CON.KVEF.FW.A.0004.210424T1800Z-210426T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
258 AM PDT Fri Apr 23 2021 /258 AM MST Fri Apr 23 2021/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SUNDAY EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR
SOUTHERN NEVADA AND NORTHWEST ARIZONA...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  California...Fire weather zone 229. In Nevada...Fire weather 
  zones 461, 462, 463, 464, 465, and 466. 

* TIMING...Late Saturday morning through Sunday evening.

* WIND...South-southwest 15-25 mph with gusts to 40 mph Saturday
  and 20-30 mph with gusts over 50 mph on Sunday. Winds will not 
  be as strong overnight but remain gusty.

* HUMIDITY...Minimum humidity 7-15 percent Saturday and Sunday 
  afternoon. Humidity will recovery to greater than 15 percent 
  Saturday night.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$


weather.gov/lasvegas
949 
WWUS85 KVEF 231938
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1238 PM PDT Fri Apr 23 2021

AZZ101-102-CAZ229-NVZ461>466-241200-
/O.UPG.KVEF.FW.A.0004.210424T1800Z-210426T0300Z/
/O.NEW.KVEF.FW.W.0006.210424T1800Z-210426T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
1238 PM PDT Fri Apr 23 2021 /1238 PM MST Fri Apr 23 2021/

...RED FLAG WARNING IN EFFECT FROM 11 AM SATURDAY TO 8 PM SUNDAY 
FOR STRONG WINDS AND LOW HUMIDITY FOR SOUTHERN NEVADA AND
NORTHWEST ARIZONA...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  California...Fire weather zone 229. In Nevada...Fire weather 
  zones 461, 462, 463, 464, 465, and 466. 

* TIMING...Late Saturday morning through Sunday evening.

* WIND...South-southwest 15-25 mph with gusts to 40 mph Saturday
  and 20-30 mph with gusts over 50 mph on Sunday. Winds will not
  be as strong overnight but will remain gusty.

* HUMIDITY...Minimum humidity 7-15 percent Saturday afternoon and
  slightly higher Sunday afternoon. Humidity will recovery to 
  greater than 15 percent Saturday night.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this fire weather watch went out at Apr 22, 2:53 AM PDT, 11 hours 37 minutes earlier.

Area forecast discussion, Apr 22, 2:53 AM PDT, 11 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Las Vegas NV
253 AM PDT Thu Apr 22 2021

SYNOPSIS...As our active pattern continues this week, winds will
decrease for most locations today compared to yesterday with cooler
temperatures. Warm up still expected for Friday through the weekend,
but gusty southwest winds return both Saturday and Sunday.
Confidence is increasing for the potential of widespread
precipitation for the region as a large Pacific System brings
welcome moisture into the entire region by early next week.
&&

.SHORT TERM...Tonight through Friday.
With winds subsided across the region for the most part, the focus
of the short term is on the exit of yesterday's closed low and the
evolution and eventual passage of a building low off the coast of
California. This low has continued to trend towards swinging quite
wide and not coming on shore until south of the CA/Mexico border
now. This path does not lend itself to much in the way of impact for
us here in the Great Basin other than some very slight potential for
weak thunderstorms over northern Arizona this afternoon. This area
does see a notable uptick in surface dewpoints, enough to turn LIs
slightly negative after 20Z this afternoon and possible tap into
some marginal instability. These will likely be more virga bomb
creators than actual precip makers. In fact, the HRRR has been
indicating isolated cells producing outflows from KEED to the Mt.
Trumbull area.

Also this afternoon, hi-res models continue to keep winds gusty for
the southern Owens Valley south of Olancha and across the western
Mojave desert where gusts of 35-40 may still occur. Otherwise, no
other impacts expected today.

The quietest day of the next several will likely be Friday as
ridging sets in temporarily over the western CONUS. This will allow
for a day of warmer temperatures and comparatively light winds across
the region.

.LONG TERM...Sunday through Wednesday.

A large eastern Pacific low pressure system is forecast to move to
the west coast on Sunday and then inland across the western states
on Monday before exiting to the east on Tuesday with ridging
building in over the area on Wednesday.

Sunday is expected to be dry and windy area wide with headlines
potentially being needed to address strong winds and increasing fire
concerns.

Ensembles continue to forecast a large trough moving into the
western states on Monday bringing a widespread chance of showers to
our area. The system is forecast to remain progressive according to
the GEFS and is east of the area on Tuesday followed by ridging on
Wednesday. The EC ENS is less progressive and lingers the low over
the area into Tuesday before moving it east late Tuesday. It also
has ridging returning on Wednesday. Clusters appear to be evenly
split on the two solutions. The extended pattern will begin with
near seasonal temperatures on Sunday dropping to well below normal
Monday and Tuesday before returning to near normal by midweek.

&&

.FIRE WEATHER...No significant winds are expected Thursday or
Friday but gusty southwest winds return on Saturday and Sunday
leading to elevated fire concerns for both days.

&&

.AVIATION...For McCarran... Winds may vary through the day,
bouncing around from north to east at times, but speeds should
remain at 8KT or less through the time period. Mostly clear skies
this morning, but we will see FEW-SCT120-140 by this afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds will favor typical diurnal wind trends, though
isolated gusts to around 20KT are possible down the Colorado River
Valley. Occasional SCT-BKN CIGs around 10kft are possible at times.
There is a possibility of a shower or possible thunderstorm across
portions of southern Mohave County and far eastern San Bernardino
County this afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to
report any significant weather or impacts according to standard
operating procedures.

&&

SHORT TERM...TB3
LONG TERM/Fire...Salmen
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Fire Weather Watches in Nevada, 2021Fire Weather Watches in Arizona, 2021Fire Weather Watches in California, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.